Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 42, NWS Midland/Odessa, TX

May 2, 2009

NWS Midland/Odessa, TX issued this red flag warning at May 2, 2009, 4:53 AM CDT. It took effect at May 2, 2009, 10:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2009, 4:53 AM CDT (09:53 UTC)
In effect from
May 2, 2009, 10:00 AM CDT
Expired
May 2, 2009, 9:00 PM CDT
In force
11 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 020953
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
453 AM CDT SAT MAY 2 2009

...A RED FLAG WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS...
VAN HORN CORRIDOR...AND DAVIS AND APACHE MOUNTAINS TODAY FOR WINDS
IN EXCESS OF OF 20 MPH...MINIMUM HUMIDITIES OF 10 TO 15 PERCENT...
AND VERY HIGH FIRE DANGER...

.AN UPPER LEVEL DISTURBANCE WILL MOVE EAST INTO THE CENTRAL PLAINS
TODAY INCREASING WESTERLY SURFACE WINDS. THE WEST WINDS WILL KEEP
DRY AIR WILL IN PLACE...AND COMBINED WITH VERY DRY FUELS WILL
RESULT IN CRITICAL FIRE WEATHER CONDITIONS.

NMZ114-TXZ258-022000-
/O.UPG.KMAF.FW.A.0041.090502T1500Z-090503T0000Z/
/O.NEW.KMAF.FW.W.0042.090502T1500Z-090503T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
353 AM MDT SAT MAY 2 2009

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM
MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

MINIMUM AFTERNOON HUMIDITIES OF 10 TO 15 PERCENT...COMBINED WITH
SUSTAINED WESTERLY WINDS OF 25 TO 35 MPH AND VERY HIGH FIRE
DANGER WILL RESULT IN RED FLAG CONDITIONS TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE
THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW INTO DANGEROUS...WIND-DRIVEN WILDFIRES.

&&

$$

TXZ057-074-022000-
/O.NEW.KMAF.FW.W.0042.090502T1500Z-090503T0200Z/
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
453 AM CDT SAT MAY 2 2009

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM
CDT THIS EVENING. 

MINIMUM AFTERNOON HUMIDITIES OF 10 TO 15 PERCENT...COMBINED WITH
SUSTAINED WESTERLY WINDS OF 20 TO 30 MPH AND VERY HIGH FIRE
DANGER WILL RESULT IN RED FLAG CONDITIONS TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

&&

$$
1 follow-up statement
000 
WWUS84 KMAF 021942
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT SAT MAY 2 2009

...A RED FLAG WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS...
VAN HORN CORRIDOR...AND DAVIS AND APACHE MOUNTAINS UNTIL 9 PM
CDT/8 PM MDT FOR WINDS IN EXCESS OF OF 20 MPH...MINIMUM HUMIDITIES 
OF 10 TO 15 PERCENT...AND VERY HIGH FIRE DANGER...

.AN UPPER LEVEL DISTURBANCE WILL MOVE EAST INTO THE CENTRAL
PLAINS TODAY INCREASING WESTERLY SURFACE WINDS. THE WEST WINDS
WILL KEEP DRY AIR WILL IN PLACE...AND COMBINED WITH VERY DRY
FUELS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS.

NMZ114-TXZ057-074-258-030200-
/O.CON.KMAF.FW.W.0042.000000T0000Z-090503T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
242 PM CDT SAT MAY 2 2009 /142 PM MDT SAT MAY 2 2009/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING. 

MINIMUM AFTERNOON HUMIDITIES OF 10 TO 15 PERCENT...COMBINED WITH
SUSTAINED WESTERLY WINDS OF 20 TO 35 MPH AND GUSTS OF 40 TO 50
MPH ALONG WITH VERY HIGH FIRE DANGER WILL RESULT IN RED FLAG
CONDITIONS TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 2, 4:09 AM CDT, 44 minutes earlier.

Area forecast discussion, May 2, 4:09 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 AM CDT SAT MAY 2 2009

.DISCUSSION...
DID NOT MAKE MANY CHANGES TO ONGOING FORECAST. FRONTAL BOUNDARY
CURRENTLY NEAR THE PECOS RIVER AND MAY DRIFT A LITTLE FURTHER SOUTH
WESTWARD BEFORE STALLING AS THE NEXT SERIES OF UPPER LEVEL
DISTURBANCES APPROACH THE AREA. ONE SUCH DISTURBANCE WILL
APPROACH THIS MORNING AND MAY GENERATE SOME ELEVATED SHOWERS
AND THUNDERSTORMS NORTH OF THE BOUNDARY ACROSS MAINLY THE NORTHEAST
PERMIAN BASIN. THE MAIN SOUTHERN STREAM SYSTEM WILL APPROACH
TONIGHT WITH INCREASING CHANCES OF ELEVATED SHOWERS AND THUNDERSTORMS
ACROSS MAINLY THE PERMIAN BASIN ALONG AND NORTH OF THE BOUNDARY.
TEMPERATURES WILL BE MUCH COOLER ACROSS THE NORTHERN AND EASTERN
PERMIAN BASIN WELL BEHIND THE FRONTAL BOUNDARY WITH A DECENT
AMOUNT OF CLOUDS EXPECTED. TEMPERATURES CLOSER TO THE FRONT
AND SOUTH AND WEST OF THE FRONT WILL ALSO BE COOLER TODAY DUE TO
ABUNDANCE OF CLOUDS. THE FRONT WILL ATTEMPT TO PUSH SOUTHWEST
AGAIN LATER TONIGHT AND SUNDAY AS THE MAIN SYSTEM PASSES BY JUST
TO THE NORTH WITH BELOW NORMAL TEMPERATURES EXPECTED NORTH AND
EAST OF THE FRONT IN THE PERMIAN BASIN.

BEYOND SUNDAY THE GUIDANCE IS REMARKABLY SIMILAR IN FORECASTING A
GENERALLY ZONAL FLOW ALOFT WITH THE JET WELL TO THE NORTH OF THE
FORECAST AREA. A TROUGH PASSING BY ACROSS THE CENTRAL PLAINS MAY
GENERATE DRYLINE THUNDERSTORMS ACROSS THE EASTERN PERMIAN BASIN
TUESDAY. THIS TROUGH WILL PASS BY TO THE NORTH ON WEDNESDAY BRINGING
ONLY SLIGHT COOLING ON WEDNESDAY. STILL LOOKS LIKE UPPER LEVEL
RIDGING WILL BE BUILDING ACROSS THE SOUTHWEST UNITED STATES NEXT
THURSDAY AND FRIDAY. TEMPERATURES BY THEN MAY BE APPROACHING 100
DEGREES AGAIN. FRONTAL BOUNDARY POSSIBLE AGAIN BY NEXT
SATURDAY.  HAVE LEFT THE FORECAST DRY FOR NOW BEYOND TUESDAY.

&&

.FIRE WEATHER...
VERY LOW DEWPOINTS IN THE GUADALUPE MOUNTAINS...VAN HORN
CORRIDOR...AND NORTHWESTERN DAVIS MOUNTAINS WILL REMAIN
TODAY WHILE WESTERLY WINDS INCREASE TO 25 TO 35 MPH CREATING RED
FLAG CONDITIONS. THE EDDY COUNTY PLAINS COULD SEE BRIEF RED FLAG
CONDITIONS BUT HAVE DECIDED TO LEAVE THEM OUT OF THE RED FLAG
WARNING. A COLD FRONT IS MOVING INTO THE PERMIAN BASIN BRINGING
HIGHER HUMIDITIES TO THE AREA. THE FRONT WILL MOVE AS FAR WEST AS
THE PECOS RIVER BEFORE BECOMING STATIONARY AND RETREATING EAST
THIS AFTERNOON. NEAR RED FLAG CONDITIONS ARE EXPECTED IN THE
GUADALUPE MOUNTAINS AGAIN SUNDAY BUT WIND SPEEDS MAY BE A SLIGHTLY
LOW FOR RED FLAG CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  53  74  49  /  20  30  10  10
CARLSBAD NM                88  59  88  53  /  10  10   0   0
DRYDEN TX                  91  67  91  62  /  10  10  10   0
FORT STOCKTON TX           91  62  86  59  /   0  10  10  10
GUADALUPE PASS TX          81  56  81  48  /   0  10   0   0
HOBBS NM                   81  56  81  47  /  10  20  10   0
MARFA TX                   84  49  87  44  /   0  10   0   0
MIDLAND INTL AIRPORT TX    77  57  78  52  /  10  20  10  10
ODESSA TX                  79  59  79  54  /  10  20  10  10
WINK TX                    90  62  85  58  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ.

TX...RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 9 PM
     CDT /8 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...VAN
     HORN AND HIGHWAY 54 CORRIDOR.

&&

10/12
Hazardous weather outlook, May 1, 1:02 PM CDT, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
102 PM CDT FRI MAY 1 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
102 PM CDT FRI MAY 1 2009 /1202 PM MDT FRI MAY 1 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ALONG THE DRYLINE AND NEAR THE COLD FRONT ENTERING THE
NORTHERN PERMIAN BASIN. STRONG GUSTY WINDS AND LARGE HAIL ARE THE
PRIMARY CONCERNS. THE BEST CHANCE FOR STORMS WILL BE EAST OF LINE
FROM NEAR SEMINOLE...TO MIDLAND...BAKERSFIELD...TO EAST OF BIG BEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON
SATURDAY AFTERNOON AND EVENING MAINLY EAST OF LINE FROM NEAR
TATUM...TO ODESSA...TO BIG LAKE. LARGE HAIL AND DAMAGING WINDS WILL
BE POSSIBLE WITH ANY STORMS THAT DEVELOP.

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON SATURDAY
ACROSS THE GUADALUPE MOUNTAINS... AND A FIRE WEATHER WATCH HAS
BEEN ISSUED. ACROSS THE DAVIS MOUNTAINS...THE MARFA PLATEAU..AND
THE BIG BEND AREA IT WILL STILL VERY WARM AND DRY...AND FIRE
DANGER WILL REMAIN VERY HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Red Flag Warnings in Texas, 2009Red Flag Warnings in New Mexico, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.